How can I best care for my father with Parkinson's disease?

6 answers | Last updated: Sep 28, 2016
A fellow caregiver asked...

My father is 86 years old and has Parkinson's. We tried some meds (levadopa) last year but he had very bad symptoms including delusions and hallucinations and it basically made him say crazy things and be generally out of it. The experience was so bad and traumatic that I think we thought that the tremors were better than having him not be himself. But a year has passed and tremors are getting worse and so is movement. He is in assisted living and could maybe try new meds but worry that if behavior and side effects of meds are too bad, they may not be able to deal with it. Last time, he was sneaking out in the middle of the night and spent a night outside, would spend hours in a kind of semi-catatonic state. He is far away and still is active in his community where he is so children have decided to have him stay there. Hard to be so far away. I just had a tricky pregnancy and small babies and had not seen him in a year and am very worried about progression of Parkinson's. Thanks in advance for any advice.


Expert Answers

Graham A. Glass, MD, is the deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center (PADRECC) and an assistant clinical professor of neurology at the University of California, San Francisco (UCSF). He completed a fellowship in movement disorders at the Mayo Clinic.

This is a very tricky problem and we often encounter this when patients have had PD for many years and/or with our older patients. We often struggle to strike a balance between treating the "motor symptoms" like the tremor and stiffness and causing side effects from the medication. Our usual strategy is to understand what may be causing the hallucinations can delusions as often patients in which sinemet causes this have underlying cognitive decline associated with the PD. This can be done with some basic neurocognitive testing. At that point, we will typically use a medication like donepizil, rivastigmine or galantamine to improve the memory symptoms and this often also reduces hallucinations and confusion. This may "buy us a little more room to use sinemet" starting at a very very low dose for the motor symptoms. In addition, we may use medications such as quetiapine at night time to help with the confusion and hallucinations. As you can see above, this is a somewhat tricky balance to strike and I would encourage you to work with a movement disorders specialist who understands this issues and is fairly accessible to you, as these medication changes are never straight forward. I hope that is somewhat helpful, as this is a very difficult problem.


Community Answers

A fellow caregiver answered...

Thanks - this is helpful. I guess my next question would be - do the drugs help slow the progression of Parkinson's or just treat the symptoms while the medication is being taken?


Karen tracy answered...

My Father has a form of Parkinsons known as Lewy Body Dementia. His Dr. has him on Exelon and Sinemet and they are truely life savers for him and myself. He does not get the stiffening muscles anymore and no more shakes at all. He was having halucinations before and also his memory was not good. he now can remember phone numbers, have a full conversation and eat without getting upset due to the shakes. He is also in Assisted Living and they are marvelous. In the 3 years he has been there I think he has had maybe 3 episodes. Maybe you would want to speak to his Dr. about these meds. Also there is a website on Lewy Body Dementia that you might want to sign up on for emails and they are very helpful.It is lbda.org.Good Luck.


Karen tracy answered...

I do not believe anything will slow the progression of Parkinsons as my Grandfather had it also. For your Dad just some relief from the symptoms will make him feel so much better. My Father is most likely going to have an extended life due to a Dr that diagnosed him properly and these meds. Please for yourself and your family talk to the Dr. I had open Heart Surgery and 3 months later my Father got really bad now we enjoy going out to eat, shopping and he goes all the time with the Facility on outings. My Prayers are with you. By the way he has hardly any side effects with these meds and he also gained his weight back as he lost 30lbs on the other meds and due to frustration. I think he would enjoy the Sinemet as my Father calls it the miracle drug.


Lw635 answered...

This medicine comment hit a nerve with me. My mother-in-law was put on Lebadopa/Carpadopa and it was not the medication for her. Her doctor kept lowering the dose and starting over again but she could not take this med - she had terrible side affects. There are so many new meds for people to try, so please don't give up. She is now on Requip and it began helping her within a few pills. She did start at a very low does and is working her way up, but it is working even at a low does. There is a medication out there if you are patient and are not afraid to tell your doctor it's not working. Give it time - there is a difference between mild side affects and frighteneing ones.


Ladydawn answered...

Because Parkinson's disease is actually a collection of syndromes, it is important that doctors, patients, caregivers and family understand that what works well for one PwP may not work as well for another. alas, it is often trial and error which leads one to a treatment protocol which works well enough.

It is also important to allow for slow titration up and down if starting and stopping a medication.

Do not forget that in addition to medication, diet, exercise, massage, nutritional supplements are also needed.

It is helpful to hear anecdotal experiences of people who have tried certain meds without many side effects even though that may not be the case for another person.

After a few years of trial and no success, we recently purchased creatine product for my husband that seems to be helping to restore arm swing which has been totally absent for more than 12 years. He is occasionally leaving his cane in the umbrella stand for short walks in the house.

It is always fantastic to read what a physician has to contribute especially in the area of cognitive issues.